Diuretic-induced hypokalaemia inducing torsades de pointes

Jeffrey P. Chvilicek, Barbara J. Hurlbert, Gary E. Hill

Research output: Contribution to journalArticle

37 Citations (Scopus)

Abstract

Torsades de pointes (TP), an unique polymorphous type of ventricular tachycardia, is associated with either an acquired or congenitally prolonged QT interval. Several reports have demonstrated TP to follow an acquired prolonged QT interval secondary to chronic hypocalcaemia, hypomagnesaemia, or hypokalaemia. We report a rapid onset, acute extracellular hypokalaemia not associated with other electrolyte disturbances inducing a prolonged QT interval followed by TP. This is the first case report of a rapid onset isolated acute extracellular hypokalaemia inducing TP. Since anaesthetists are involved in therapies that will rapidly reduce extracellular potassium (diuretic, catecholamine, and/or insulin administration, hyperventilation), this case report serves as a warning that such therapy may have the risk of arrhythmia induction.

Original languageEnglish (US)
Pages (from-to)1137-1139
Number of pages3
JournalCanadian Journal of Anaesthesia
Volume42
Issue number12
DOIs
StatePublished - Dec 1995

Fingerprint

Torsades de Pointes
Hypokalemia
Diuretics
Hyperventilation
Hypocalcemia
Ventricular Tachycardia
Electrolytes
Catecholamines
Cardiac Arrhythmias
Potassium
Insulin
Therapeutics

Keywords

  • complications: arrhythmia, hypokalaemia
  • heart: arrhythmia, torsades de pointes
  • ions: potassium

ASJC Scopus subject areas

  • Anesthesiology and Pain Medicine

Cite this

Diuretic-induced hypokalaemia inducing torsades de pointes. / Chvilicek, Jeffrey P.; Hurlbert, Barbara J.; Hill, Gary E.

In: Canadian Journal of Anaesthesia, Vol. 42, No. 12, 12.1995, p. 1137-1139.

Research output: Contribution to journalArticle

Chvilicek, Jeffrey P. ; Hurlbert, Barbara J. ; Hill, Gary E. / Diuretic-induced hypokalaemia inducing torsades de pointes. In: Canadian Journal of Anaesthesia. 1995 ; Vol. 42, No. 12. pp. 1137-1139.
@article{d3c1b07460af4dc08cd43c0f6f27367b,
title = "Diuretic-induced hypokalaemia inducing torsades de pointes",
abstract = "Torsades de pointes (TP), an unique polymorphous type of ventricular tachycardia, is associated with either an acquired or congenitally prolonged QT interval. Several reports have demonstrated TP to follow an acquired prolonged QT interval secondary to chronic hypocalcaemia, hypomagnesaemia, or hypokalaemia. We report a rapid onset, acute extracellular hypokalaemia not associated with other electrolyte disturbances inducing a prolonged QT interval followed by TP. This is the first case report of a rapid onset isolated acute extracellular hypokalaemia inducing TP. Since anaesthetists are involved in therapies that will rapidly reduce extracellular potassium (diuretic, catecholamine, and/or insulin administration, hyperventilation), this case report serves as a warning that such therapy may have the risk of arrhythmia induction.",
keywords = "complications: arrhythmia, hypokalaemia, heart: arrhythmia, torsades de pointes, ions: potassium",
author = "Chvilicek, {Jeffrey P.} and Hurlbert, {Barbara J.} and Hill, {Gary E.}",
year = "1995",
month = "12",
doi = "10.1007/BF03015102",
language = "English (US)",
volume = "42",
pages = "1137--1139",
journal = "Canadian Journal of Anesthesia",
issn = "0832-610X",
publisher = "Springer New York",
number = "12",

}

TY - JOUR

T1 - Diuretic-induced hypokalaemia inducing torsades de pointes

AU - Chvilicek, Jeffrey P.

AU - Hurlbert, Barbara J.

AU - Hill, Gary E.

PY - 1995/12

Y1 - 1995/12

N2 - Torsades de pointes (TP), an unique polymorphous type of ventricular tachycardia, is associated with either an acquired or congenitally prolonged QT interval. Several reports have demonstrated TP to follow an acquired prolonged QT interval secondary to chronic hypocalcaemia, hypomagnesaemia, or hypokalaemia. We report a rapid onset, acute extracellular hypokalaemia not associated with other electrolyte disturbances inducing a prolonged QT interval followed by TP. This is the first case report of a rapid onset isolated acute extracellular hypokalaemia inducing TP. Since anaesthetists are involved in therapies that will rapidly reduce extracellular potassium (diuretic, catecholamine, and/or insulin administration, hyperventilation), this case report serves as a warning that such therapy may have the risk of arrhythmia induction.

AB - Torsades de pointes (TP), an unique polymorphous type of ventricular tachycardia, is associated with either an acquired or congenitally prolonged QT interval. Several reports have demonstrated TP to follow an acquired prolonged QT interval secondary to chronic hypocalcaemia, hypomagnesaemia, or hypokalaemia. We report a rapid onset, acute extracellular hypokalaemia not associated with other electrolyte disturbances inducing a prolonged QT interval followed by TP. This is the first case report of a rapid onset isolated acute extracellular hypokalaemia inducing TP. Since anaesthetists are involved in therapies that will rapidly reduce extracellular potassium (diuretic, catecholamine, and/or insulin administration, hyperventilation), this case report serves as a warning that such therapy may have the risk of arrhythmia induction.

KW - complications: arrhythmia, hypokalaemia

KW - heart: arrhythmia, torsades de pointes

KW - ions: potassium

UR - http://www.scopus.com/inward/record.url?scp=0029560204&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0029560204&partnerID=8YFLogxK

U2 - 10.1007/BF03015102

DO - 10.1007/BF03015102

M3 - Article

C2 - 8595691

AN - SCOPUS:0029560204

VL - 42

SP - 1137

EP - 1139

JO - Canadian Journal of Anesthesia

JF - Canadian Journal of Anesthesia

SN - 0832-610X

IS - 12

ER -